Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 191, NWS Denver/Boulder, CO

July 16, 2018Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 16, 2018, 11:18 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 11:18 PM MDT (05:18 UTC)
Expired
Jul 17, 2018, 12:00 AM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 168 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 5.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS55 KBOU 170518
SVRBOU
COC095-115-170600-
/O.NEW.KBOU.SV.W.0191.180717T0518Z-180717T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1118 PM MDT MON JUL 16 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Phillips County in northeastern Colorado...
  Sedgwick County in northeastern Colorado...

* Until midnight MDT.

* At 1117 PM MDT, a severe thunderstorm was located over Sedgwick, or
  11 miles south of Chappell, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Julesburg, Ovid, Sedgwick, Amherst, Marks Butte and Sixteen-Mile
  Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4065 10205 4075 10265 4100 10265 4100 10205
TIME...MOT...LOC 0517Z 289DEG 25KT 4092 10250 

HAIL...<.75IN
WIND...60MPH
 
$$

BARJENBRUCH
2 follow-up statements
458 
WWUS55 KBOU 170542
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1142 PM MDT MON JUL 16 2018

COC095-115-170600-
/O.CON.KBOU.SV.W.0191.000000T0000Z-180717T0600Z/
Phillips CO-Sedgwick CO-
1142 PM MDT MON JUL 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR NORTHEASTERN PHILLIPS AND SEDGWICK COUNTIES...

At 1141 PM MDT, a severe thunderstorm was located over Julesburg,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Julesburg, Ovid, Sedgwick, Amherst, Marks Butte and Sixteen-Mile
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4065 10205 4075 10265 4100 10265 4100 10205
TIME...MOT...LOC 0541Z 269DEG 34KT 4096 10226 

HAIL...<.75IN
WIND...60MPH
 
$$

BARJENBRUCH
688 
WWUS55 KBOU 170602
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1202 AM MDT TUE JUL 17 2018

COC095-115-170612-
/O.EXP.KBOU.SV.W.0191.000000T0000Z-180717T0600Z/
Phillips CO-Sedgwick CO-
1202 AM MDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS AND
SEDGWICK COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

LAT...LON 4065 10205 4075 10265 4100 10265 4100 10205
TIME...MOT...LOC 0602Z 289DEG 25KT 4091 10208 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:56 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 16, 9:56 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
956 PM MDT Mon Jul 16 2018

.UPDATE...
Issued at 941 PM MDT Mon Jul 16 2018

Thunderstorm activity has diminished in most areas except for a
couple areas. One area is over south central Park county where
moderate to heavy rain is still possible through 11 pm. The other
area is over the far northeast plains where thunderstorms are
exiting northwest Logan county. For overnight, still expecting
storms now over Nebraska will be moving into Phillips and Sedgwick
counties towards midnight. Could be a few severe storms from this
cluster. Will have likely pops for the northeast corner. From the
storms over the far northeast, outflow could bring some
stratus/patchy fog further west on the plains later tonight and
continue through Tuesday morning.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 308 PM MDT Mon Jul 16 2018

Little change needed to the forecast. Weak convection will
continue across the mountains this afternoon while the plains will
be capped. A few storms may start to drift off the foothills and
Cheyenne Ridge/Monument Hill areas by late afternoon. Diurnal
convection should fade early this evening, though it's possible
the moisture/terrain interface over the plains ridges could
produce a stronger storm toward sunset. The real wildcard is
convection from the Black Hills which the models have consistently
driven towards the northeast corner of Colorado around midnight.
This looks like it should evolve into a forward propagating MCS,
which would make wind the main threat by the time it gets here.
There could be up to 1000 J/kg of CAPE to work with, so it could
still be maintaining severe strength. Short range models have been
oscillating with how much of this gets into Colorado, with the
position of the west edge ranging from Sterling to Ogallala.
Enough of a threat to justify the slight risk outlook and fairly
high PoPs in the corner for the late evening and early morning
hours.

A derivative of that forecast is a likely surge of north winds
into the Denver area around sunrise. Whether this is real moist
storm outflow or just a pressure wave associated with the
convection remains to be seen. We could start the day with a few
hours of stratus in the moist outflow.

Main weather maker for Tuesday is another shortwave that looks
better placed with lift passing over our mountains in the
afternoon and plains in the evening. Storms should come a few
hours earlier, though if the stratus is solid in the morning it
could hold the plains activity back for a couple of hours. In this
scenario, the lift might arrive a little too early for much of a
severe threat in Denver with cloud cover taking the edge off of
the instability. CAPEs should be between 500-1000 J/kg with the
higher numbers if we get more sunshine, and also further east on
the plains. Shear will be modest, but could be well-balanced with
the CAPE for what you could call a typical Colorado severe
weather day. Moderate amounts of shear, not a lot of low level
wind support threats of marginal hail and wind gusts. Heavy rain
in the storm cores as well, but everything should be moving fairly
well.

.LONG TERM...(Tuesday night through Monday)
Issued at 308 PM MDT Mon Jul 16 20z18

Tuesday night an upper level ridge of high pressure will stretch
from off the coast of California east-southeastward into eastern
Texas. An upper level shortwave riding over the ridge is forecasted
to move across the northeastern corner of colorado with a 50 KT jet
over the northern third of Colorado. At the surface, moist
southeasterly winds will keep dewpoints in the lower 60s across the
far northeastern plains, with forecast soundings showing capes
over 1500 J/KG, plenty of shear and PWs over 1.25 inches.
Therefore would expect a good chance of storms in these areas
through the evening and possibly into the early morning hours with
the potential for locally heavy rainfall, strong winds and hail.
The remainder of the forecast area may only see isolated to
scattered high based showers and storms with light rain and gusty
winds.

Warmer and drier weather is expected Wednesday through Saturday as
the upper level ridge of high pressure builds over the Rocky
Mountain Region. High temperatures on the plains will be in the 90s
each day with possibly a few locations hitting the century mark on
Thursday. By Saturday, the upper ridge may shift far enough eastward
to allow some mid and upper level subtropical moisture to flow into
the forecast area. This may result in a slight uptick of afternoon
and evening showers and storms, mainly across the higher terrain.
The storms should be high based with light rain and gusty winds.

On Sunday, models are hinting at an upper trough moving across the
northern Rockies with an associated weak cold front moving into
northeast Colorado. This would result in slightly cooler
temperatures east of the mountains along with better precipitation
chances across the foothills and adjacent plains. The far
northeastern corner of the state may be too capped to see any
precipitation.

By Monday, models show the upper high retrograding westward into the
southwestern states. This pattern may allow another cold front to
move across northeastern Colorado bringing cooler temperatures to
the plains and isolated to scattered afternoon and evening
showers and storms, mainly to the mountains and foothills south of
Interstate 70.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 941 PM MDT Mon Jul 16 2018

Surface winds have returned to drainage this evening after the
earlier storms over eastern sections of Denver. Outflow boundary
from convection further north will be pushing down a boundary and
northerly winds between 06z-07z at terminals and potential for
stratus developing behind the surge and continuing through Tuesday
morning. Could be more storms Tuesday afternoon if we can
dissolve the low level capping inversion.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Entrekin
SHORT TERM...Gimmestad
LONG TERM...Kalina
AVIATION...Entrekin
Hazardous weather outlook, Jul 16, 11:03 AM MDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Mon Jul 16 2018

COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Mon Jul 16 2018

...CHANCE OF SEVERE STORMS IN NORTHEAST COLORADO TONIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon over the
higher elevations and east slopes of the Front Range. Only
isolated storms are expected elsewhere. These storms will diminish
this evening.

Later this evening and overnight, there is a threat of a couple
severe storms over the northeastern corner of the state. Most of
these storms should stay northeast of a line from Cheyenne to Fort
Morgan and Akron. The main threat is wind gusts in excess of 60
mph, though hail up to an inch in diameter is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms will form in the mountains by mid
afternoon Tuesday, spreading onto the plains in the late afternoon
and evening. A few severe storms may occur over portions of the
northeast plains, with large hail, damaging winds, and heavy rain
the main threats. Wednesday and Thursday look mainly dry over all
the forecast area with above normal temperatures. There will be a
slight chance of late day showers and thunderstorms Friday
through Sunday, mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

Gimmestad/Kalina

In the hours before

Local storm report, Jul 16, 7:37 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
737 PM MDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             4 N PARKER              39.56N 104.75W
07/16/2018  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0733 PM     HAIL             3 N PARKER              39.55N 104.76W
07/16/2018  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&
Special weather statement, Jul 16, 8:07 PM MDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Denver CO
807 PM MDT MON JUL 16 2018

COZ041-170245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
807 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DOUGLAS COUNTY UNTIL
845 PM MDT...

At 805 PM MDT, Doppler radar was tracking a strong thunderstorm over
Castle Rock, or 23 miles south of Denver, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Castle Rock, Franktown, and Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized street flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3935 10497 3938 10495 3941 10495 3943 10494
      3944 10496 3945 10496 3948 10467 3935 10466
      3932 10497
TIME...MOT...LOC 0205Z 355DEG 16KT 3941 10485

COOPER
Special weather statement, Jul 16, 11:05 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Denver CO
1105 PM MDT MON JUL 16 2018

COZ042-048-050-051-170545-
Phillips County CO-Sedgwick County CO-Logan County CO-
Northeast Weld County CO-
1105 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD...NORTHERN
LOGAN...NORTHERN PHILLIPS AND SEDGWICK COUNTIES UNTIL 1145 PM MDT...

At 1104 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Westplains to Julesburg, or
along a line extending from 22 miles south of Kimball to 12 miles
southwest of Big Springs. Movement was east/southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Julesburg, Ovid, Iliff, Peetz, Sedgwick, Crook, Proctor, Padroni,
North Sterling Reservoir, Marks Butte, Amherst, Westplains, Twin
Buttes, Fairfield and Sixteen-Mile Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4067 10205 4065 10207 4075 10388 4100 10378
      4100 10205
TIME...MOT...LOC 0504Z 290DEG 23KT 4091 10371 4098 10228

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:44 PM MDTSevere Thunderstorm WarningBOUArapahoe31 min
Jul 16, 7:03 PM MDTAreal Flood AdvisoryBOUPark46 min
Jul 16, 7:23 PM MDTAreal Flood AdvisoryBOUMorgan3 hr
Jul 16, 7:34 PM MDTSevere Thunderstorm WarningBOUDouglas26 min
Jul 16, 7:45 PM MDTAreal Flood AdvisoryBOUArapahoe, Douglas55 min
Jul 16, 7:52 PM MDTSevere Thunderstorm WarningBOUWeld23 min
Jul 16, 8:07 PM MDTSpecial Weather StatementBOUDouglas38 min
Jul 16, 8:20 PM MDTSevere Thunderstorm WarningBOUWeld25 min
Jul 16, 11:05 PM MDTSpecial Weather StatementBOULogan, Sedgwick40 min
Jul 17, 3:35 PM MDTSpecial Weather StatementBOUDouglas40 min
Jul 17, 3:59 PM MDTSevere Thunderstorm WarningBOUElbert19 min
Jul 17, 4:47 PM MDTSpecial Weather StatementBOUDouglas43 min
Jul 17, 5:09 PM MDTAreal Flood AdvisoryBOUDouglas51 min
Jul 17, 5:39 PM MDTSpecial Weather StatementBOUArapahoe66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.